Dealing With Diarrhea
James Metz, MD
Abramson Cancer Center of the University of Pennsylvania
Last Modified: October 30, 2006
is a common side effect of chemotherapy
therapy. Chemotherapy drugs affect the lining of the intestinal tract. Radiation therapy causes diarrhea when the area treated includes the abdomen and pelvis. Radiation seed implants for prostate cancer can also cause diarrhea. Fortunately this is a temporary side effect in the vast majority of patients. Diarrhea can be effectively managed in most patients who follow these recommendations:
- Start with a clear fluids, broth, and toast.
- Slowly add foods back into your diet as tolerated
- Rice and bananas are usually well tolerated
- Eat small, frequent meals. Don't eat large meals
- Eat foods at room temperature
- Avoid milk products, including cheese and ice cream
- Avoid fresh fruits
- Cook all vegetable well. Raw vegetables are difficult to digest.
- Avoid greasy, fatty, spicy, or fried foods
- Refrain from taking fiber supplements such as Metamucil® or Fibercon®
- Drink plenty of water (at least 8 glasses a day) because there is a risk of becoming dehydrated .
- As the diarrhea improves, add more foods such as pasta, potatoes, and meats to your diet.
- If the diarrhea lasts more than 24 hours, notify your physician
- You should consult your physician before taking any over the counter anti-diarrhea medications such as Imodium® or Kaopectate®. These can be very effective, but may not be appropriate in your particular situation.